Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Flagstaff, AZ

August 14, 2017Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2017, 2:16 PM MST for Apache County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 2:16 PM MST (21:16 UTC)
Expired
Aug 14, 2017, 2:45 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 123 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS55 KFGZ 142116
SVRFGZ
AZC001-017-142145-
/O.NEW.KFGZ.SV.W.0041.170814T2116Z-170814T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
216 PM MST MON AUG 14 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...
  Navajo County in north central Arizona...

* Until 245 PM MST

* At 215 PM MST, a severe thunderstorm was located 8 miles southeast
  of Woodruff, or 32 miles north of Show Low, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas OF
  Apache and Navajo Counties.

This includes Highway 180 between mile markers 327 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3457 10997 3472 11005 3484 10971 3462 10962
TIME...MOT...LOC 2115Z 243DEG 30KT 3470 10993 

HAIL...1.00IN
WIND...60MPH
 
$$

MCT
2 follow-up statements
270 
WWUS55 KFGZ 142135
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
235 PM MST MON AUG 14 2017

AZC001-017-142145-
/O.CON.KFGZ.SV.W.0041.000000T0000Z-170814T2145Z/
Apache-Navajo-
235 PM MST MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR APACHE AND NAVAJO COUNTIES...

At 235 PM MST, a severe thunderstorm was located 8 miles southeast of
Woodruff, or 33 miles north of Show Low, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas OF
Apache and Navajo Counties.

This includes Highway 180 between mile markers 327 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3457 10997 3472 11005 3484 10971 3462 10962
TIME...MOT...LOC 2135Z 264DEG 19KT 3471 10993 

HAIL...1.00IN
WIND...60MPH
 
$$

MCT
109 
WWUS55 KFGZ 142144
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON AUG 14 2017

AZC001-017-142153-
/O.EXP.KFGZ.SV.W.0041.000000T0000Z-170814T2145Z/
Apache-Navajo-
244 PM MST MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 245 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning will be allowed to expire.  However 
small hail, gusty winds and heavy rain are still likely with this 
thunderstorm.

LAT...LON 3457 10997 3472 11005 3484 10971 3462 10962
TIME...MOT...LOC 2143Z 243DEG 30KT 3474 10986 

$$

MCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:27 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 14, 10:27 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1027 AM MST Mon Aug 14 2017

.SYNOPSIS...Scattered thunderstorms are expected this afternoon
along and east of a line from Payson to Page, with dry conditions
west of this line. No storms are forecast from Tuesday through
Friday. Breezy southwest winds are on tap for today and Tuesday.

&&

.UPDATE...Drier air is filtering into the region from the west
this morning, with satellite precipitable water estimates falling
below 0.50" from Flagstaff and the Kaibab Plateau westward. East
of this area (east of a Page to Payson line), low level moisture
remains with sfc dewpoints in the mid to upper 50s. Mesoscale
models forecast mixed layer CAPE this afternoon close to 1000 J/kg
in the eastern portions of the forecast area. Deep layer shear is
stronger than a normal monsoon day, but still not overly
impressive. Shear and instability could combine for a few strong
to locally severe storms this afternoon. There is also a threat of
some training storms producing flash flooding. Drying trend still
looks on track starting Tuesday.

&&

.PREV DISCUSSION /435 AM MST/...From Tonight through Friday, a
drier and stable airmass will cover northern Arizona with west
southwest flow aloft continuing. While no showers and tstorms are
forecast after this evening, there could be a decent amount of mid
level cloud cover tonight as a shortwave trough moves through the
Great Basin. Min temps the next few mornings should be around 4
degrees below average for the date.

For the weekend, monsoon moisture and instability may return to
eastern Arizona Saturday and spread northwestward Sunday. We keep
the slight chance of storms going for now.

&&

.AVIATION...For the 18Z package...Expect sct shra/tsra and isold
+tsra mainly east of a KFLG-KPAN line from 18Z-02Z today. MVFR/IFR
in the stronger storms. Mainly VFR conditions elsewhere with SW sfc
winds 10-20kts. VFR all areas aft 02Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A decreasing trend in storm coverage is expected
today, with only a slight chance for showers in the White Mountains
by Tuesday. Breezy southwest winds are also expected for Monday and
Tuesday afternoons.

Wednesday through Friday...Dry conditions with generally light winds
are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/DL
AVIATION...Peterson
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 14, 9:12 AM MST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
912 AM MST Mon Aug 14 2017

AZZ010>018-038>040-150200-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Oak Creek and Sycamore Canyons-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
912 AM MST Mon Aug 14 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and early
evening generally along and east of a Page to Flagstaff to Payson
line. Some of the storms could become strong or locally severe,
with hail and gusty winds. Locally heavy rainfall and flooding
could develop in a few locations due to storms moving repeatedly
over the same area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Much drier air will end the chance of thunderstorms over most of
northern Arizona Tuesday through at least Friday. A slight chance
of storms returns to the region for the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 14, 1:31 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
131 PM MST MON AUG 14 2017

AZZ013-142100-
Little Colorado River Valley in Navajo County-
131 PM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY SOUTH OF
HOLBROOK UNTIL 200 PM MST...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Holbrook, or 31 miles southeast of Winslow, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holbrook and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3473 11029 3486 11035 3496 11010 3476 11003
TIME...MOT...LOC 2030Z 249DEG 11KT 3480 11024

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:24 PM MSTSpecial Weather StatementFGZ36 min
Aug 13, 6:18 PM MSTSevere Thunderstorm WarningFGZCoconino18 min
Aug 13, 6:33 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 14, 1:31 PM MSTSpecial Weather StatementFGZ29 min
Aug 14, 3:32 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 14, 4:20 PM MSTSpecial Weather StatementFGZ25 min
Aug 14, 4:30 PM MSTSevere Thunderstorm WarningFGZApache, Navajo30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.